Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

weaning off of oxy meds

i'm currently being weaned off of oxycontin, and oxycodone. my pain management doctor said that it didn't matter whether i'd been using these medications 3 months, or 3 years...the medication reduction plan would be the same. it's not working out that well for me since i start with vicoden es for 3 years, 4x a day, and then 80 to 90 mg of the oxy's for 3 more years. i am making progress though. does it matter how long you've been using the medication in relation to how long the weaning off period is.
advertisement
1

Comments

  • LizLiz Posts: 9,620

    Liz, Spine-health Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • jaydawgjjaydawg Posts: 11
    edited 05/06/2014 - 9:18 AM
    thanks for the link, and the welcome, now back to the question...does reduction of opiate based medications come in a 1 size fits all process, or does the duration of the use/abuse of these medications effect the reduction parameters. for example, i've been taking these medication for 6 or 7 years in increasing dosages, and my doctor directed me to cut my current use by half, then half 2 weeks later, and then stop. not so simple grasshopper. yes, i've been struggling, but making progress, and my PM doctor is not happy with me. i happened to meet, and speak briefly with another doctor, who said that it does matter, every case is different, some people do detox more slowly. Who's right..of course i believe the latter, because i'm the one not meeting the expectations of my PM doctor, or is he/she just doing the tough love thing to sort of apply a modicum of pressure?
  • advertisement
  • why are u deciding to stop if your in pain?
  • i forgot the welcoming thing. i've got DDS, with herniated/bulging discs, and some nerve impingment C5 thru T2. it's been getting just a little worse since initially diagnosed about 6 years ago. my medications have increased as prescribed by my family doctor, over the years, and i've been quite comfortable. i'm seeing a new PM doctor at the direction of a relative who's been in pain management for 20 years but is not local to me, and he told me i needed to get off the medications because they mask the pain, get new MRI's, which i have and let the doctor re-access your situation, and work on correcting the problem.
  • ...and i didn't mean to sound smug about "getting back to the question". i read the link, and it had a lot of info, but did not seem to give me the answer to the question. unless i read too fast. i'm here for any help in answering my question that i can get, especially since i have another appointment with my new PM doc tomorrow, and i still need pain relief, much less than i did 2 months ago, and it certainly hasn't been a fun 2 months. again i'm trying...progress, not perfection, and so on.
  • advertisement
  • I'm in your same situation. I have new health insurance and had to leave my surgeon who did all three of my spine surgeries and handled my pain management. I've been on Norco 10/325 5-6x a day and Valium 5 mg. My new PCP insists I get off them completely. After reading your post, I guess I'm lucky in that he's taking his time weaning me off very slowly, but it's very difficult. Not only the w/d, but the increased pain.

    I tend to believe that it does make a difference how long you've been taking them. Consider this: as I said, I've been taking Norco 10/325 5-6x daily for about three years, before then it was less. When my new insurance had me take a urine test to check for narcotics, they didn't find any. My levels were a complete 0. How can that be? Probably because the medication became a part of me is the only reason I can guess. So someone taking it for a shorter amount of time would probably show those narc levels in their urine, but a long-time user doesn't - that means something, doesn't it?

    Hope it goes well for you. It's a tough road, but I guess I'd suggest that you ask your doc to slow it down a bit. Hopefully he will and you'll get through it as well as possible.

    Take care,
    Cathie
  • when you say "very slowly" how slowly? for instance i was taking 80 to 90 mg oxy in feb, when i first met this PM doc, she told me to cut that in half, and 2 weeks later cut that in half. when i saw her a month later and i told her what was going on, i got a look, and then she asked if i needed to go to an addition specialist. here it is 3 months later and i'm down to 20 to 30 mg per day, and i still get anxiety, and cramping twice a day, you can set your watch 5PM, and 3 AM. i asked her if this is the case because i've been prescribed these med's for 6 years, and she abruptly sald that it didn't matter, nobody has replied with any info on that question..buuut, i wish you well, as well. if it gets tough take a little more valium, i'm taking clanzepam, and anti-anxiety med my regular physician prescribed. it helps with the anxiety, and muscle cramping which drives me NUTS
  • jaydawg said:
    when you say "very slowly" how slowly? for instance i was taking 80 to 90 mg oxy in feb, when i first met this PM doc, she told me to cut that in half, and 2 weeks later cut that in half. when i saw her a month later and i told her what was going on, i got a look, and then she asked if i needed to go to an addition specialist. here it is 3 months later and i'm down to 20 to 30 mg per day, and i still get anxiety, and cramping twice a day, you can set your watch 5PM, and 3 AM. i asked her if this is the case because i've been prescribed these med's for 6 years, and she abruptly sald that it didn't matter, nobody has replied with any info on that question..buuut, i wish you well, as well. if it gets tough take a little more valium, i'm taking clanzepam, and anti-anxiety med my regular physician prescribed. it helps with the anxiety, and muscle cramping which drives me NUTS
    you need to find a new doctor.. I'd report that doctor too to the medical board.. cutting your dose in half? thats plain evil
  • sandisandi Posts: 6,269
    edited 05/06/2014 - 4:08 PM
    The basic idea is to reduce the total daily amount of medication by a percentage........a reduction of 50% of your daily intake is much easier to tolerate when that amount is reduced early on in the tapering process.
    It appears that the doctor is having you do a rather quick taper, while others might go slower, and over a longer period of time.
    Generally most tapering reductions are about 10-30% every third day or so...and most patients handle that reduction quite well.
    I would be curious as to why she is reducing the dosage so rapidly. The worst part of the reduction is generally the latter part of the second day, and then improves half way through the third day.
    You can combat the muscle spasms by increasing your electrolytes , drinking gatorade or other sports drinks helps replace the minerals lost during a taper, and also immodium helps to ease the digestive issues.
    As to whether or not the length of time someone has been on the meds makes a difference, not really........a taper is a taper, some doctors go more slowly, some faster.......
  • I don't necessarily think that going off the medications is a bad idea, and it will allow both you and the new doctor to really assess where you are at pain wise, once you get off the meds and through the first month, and give your body time to really settle into where you are without the meds, then with the new imaging, you should get a much more valid idea of where your condition is, and what your actual pain levels are and then work with the doctor to come up with a new treatment plan.
    Read the two links at the bottom of my post, both relate to pain management do's and don'ts , as well as what to expect from your visits with a pain management doctor.
advertisement
Sign In or Register to comment.